Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS El Paso, TX

July 9, 2008Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 9, 2008, 9:41 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 9:41 PM MDT (03:41 UTC)
Expired
Jul 9, 2008, 11:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 100341
FFWEPZ
NMC051-100545-
/O.NEW.KEPZ.FF.W.0005.080710T0341Z-080710T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
941 PM MDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...

* UNTIL 1145 PM MDT

* AT 934 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. ROADS ARE BEING 
  CLOSED AND RESIDENTS ARE ADVISED TO STAY HOME.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3337 10765 3340 10688 3300 10682 3283 10770

$$

FAUSETT
2 follow-up statements
000 
WGUS74 KEPZ 100421
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1021 PM MDT WED JUL 9 2008

NMC051-100545-
/O.CON.KEPZ.FF.W.0005.000000T0000Z-080710T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
1021 PM MDT WED JUL 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
CENTRAL SIERRA COUNTY...

AT 1008 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED  
THUNDERSTORMS CONTINUED TO PRODUCE FLASH FLOODING OVER THE WARNED 
AREA. HIGHWAYS 195 AND 51 IN THE TRUTH OR CONSEQUENCES AND ELEPHANT 
BUTTE AREA WERE CLOSED. SEVERAL STREETS WERE IMPASSABLE...AND WATER 
WAS BEGINNING TO ENTER BUSINESSES. SAND BAGS WERE BEING FILLED AND 
DISTRIBUTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3337 10765 3340 10688 3300 10682 3283 10770

$$

FAUSETT
000 
WGUS74 KEPZ 100538
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1138 PM MDT WED JUL 9 2008

NMC051-100545-
/O.CON.KEPZ.FF.W.0005.000000T0000Z-080710T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
1138 PM MDT WED JUL 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT FOR
CENTRAL SIERRA COUNTY...

AT 1130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
WEAKENING TREND TO THE PRECIPITATION AREA OVER CENTRAL SIERRA 
COUNTY...WITH ONLY LIGHT TO MODERATE RAINFALL OCCURRING. THE AREA OF 
RAINFALL WAS ALSO SHRINKING IN SIZE. THEREFORE THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE AT 1145 PM.

ALTHOUGH THE THREAT OF FLASH FLOODING HAS DIMINISHED...RUNOFF WILL 
CONTINUE FOR ANOTHER HOUR OR SO WITH SOME MINOR FLOODING OF ROADS 
PERSISTING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3337 10765 3340 10688 3300 10682 3283 10770

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:16 PM MDT, 7 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:16 PM MDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
216 PM MDT WED JUL 9 2008

.SYNOPSIS...
ABUNDANT MOISTURE IN THE ATMOSPHERE WILL HELP GENERATE NUMEROUS
SHOWERS AND THUNDERSTORMS FOR THE NEXT COUPLE OF DAYS. HEAVY
RAINFALL IS EXPECTED FROM THESE SLOW MOVING STORMS. WITH THE
GROUND ALREADY SATURATED IN SOME AREAS FROM PREVIOUS RAINS...
EXCESSIVE RUNOFF WITH FLASH FLOODING WILL BE POSSIBLE. SOMEWHAT
DRIER CONDITIONS WILL OCCUR FOR LATE FRIDAY AND THE WEEKEND AS THE
PLUME OF MOISTURE SHIFTS FURTHER WEST AND HIGH PRESSURE BEGINS TO
BUILD OVER THE AREA. THERE WILL BE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
VERY MOIST CONDITIONS ARE PRESENT OVER THE FORECAST AREA. AN
INVERTED TROUGH JUST WEST OF THE AREA ALONG WITH A DOME OF HIGH
PRESSURE TO THE EAST IS HELPING CONCENTRATE A DEEP PLUME OF
MOISTURE OVER THE STATE FROM THE SOUTHWEST CORNER TO THE
NORTHEAST. CYCLONIC CIRCULATION INSIDE THE INVERTED TROUGH IS
INITIATING FURTHER RAIN AND THUNDERSTORM ACTIVITY DESPITE THE
OVERALL CLOUDY AND RAIN COOLED CONDITIONS. PRECIPITABLE WATER
VALUES ARE IN EXCESS OF 1.6 INCHES WHICH IS AROUND 17O TO 190
PERCENT OF NORMAL. THE VERY MOIST CONDITIONS FAVOR A CONTINUED
HEAVY RAIN PRODUCING EVENT THROUGH THURSDAY. A FLASH FLOOD WATCH
IS IN EFFECT THROUGH MIDNIGHT WHEN THE HEAVIEST RAIN IS EXPECTED
TO DIMINISH. THE POTENTIAL FOR HEAVY RAINFALL WILL OCCUR AGAIN
TOMORROW AND ANOTHER FLASH FLOOD WATCH WILL PROBABLY BE NEEDED.

MODELS SUGGEST THAT CONDITIONS WILL BECOME A BIT DRIER ON FRIDAY
BUT WILL STILL BE MOIST. PRECIPITABLE WATER VALUES WILL LOWER TO
BETWEEN 1.2 AND 1.4 WHICH IS STILL ABOVE NORMAL BUT THE HEAVY RAIN
THREAT WILL BE EASED SOMEWHAT. THE AXIS OF THE MOISTURE PLUME MAY
SHIFT A BIT FURTHER WEST ON FRIDAY AND SATURDAY...LESSENING
CHANCES FOR RAIN...EXCEPT FOR WESTERN ZONES FOR FRIDAY AND THE
WEEKEND. LATE IN THE WEEKEND THE THE HIGH TO THE EAST WILL BEGIN
TO RE-CENTER BACK TOWARD THE AREA AND WILL BE OVERHEAD THE
FORECAST AREA BY MONDAY. MODELS PROJECT THE HIGH TO REMAIN IN
PLACE FOR MUCH OF NEXT WEEK. THAT SAID THERE WILL BE CONSIDERABLE
MOISTURE TRAPPED UNDER THE HIGH THAT WILL BE ABLE TO FUEL
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH AFTERNOON
HEATING AND OROGRAPHIC LIFT.

&&

.AVIATION...VALID 10/00Z-11/00Z...
 PREDOMINANTLY VFR CONDITIONS THROUGH THE PERIOD. SHOWERS AND
THUNDERSTORMS WILL CAUSE LOWER CEILINGS AND VISIBILITIES...WITH
IFR AND LIFR CONDITIONS POSSIBLE. WINDS WILL GENERALLY BE LIGHT
EXPECT NEAR SHOWERS AND THUNDERSTORMS WHEN THEY MAY BECOME
ERRATIC.

&&

.FIRE WEATHER...
LOCALIZED FLOODING IS THE MAIN CONCERN DURING THE PERIOD AS RAINS
OVER THE PAST SEVERAL DAYS HAVE SATURATED THE GROUND. THE ATMOSPHERE
IS VERY MOIST AND THUS HEAVY RAIN WILL BE LIKELY WITH A MAJORITY OF
SHOWERS AND THUNDERSTORMS TODAY. WINDS WILL BE LIGHT WITH VERY GOOD
RELATIVE HUMIDITY RECOVERIES OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  85  69  90  73 /  60  50  40  30  30
SIERRA BLANCA TX        61  80  63  87  66 /  60  40  30  20  20
LAS CRUCES              64  85  66  89  70 /  60  50  40  30  30
ALAMOGORDO              61  83  63  86  66 /  70  50  40  30  30
CLOUDCROFT              44  61  48  70  52 /  70  60  40  40  40
TRUTH OR CONSEQUENCES   61  83  63  89  66 /  70  50  40  30  30
SILVER CITY             55  75  58  83  61 /  60  50  50  40  40
DEMING                  62  85  64  89  67 /  60  50  40  30  30
LORDSBURG               63  84  65  90  68 /  60  50  50  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ022>025-
     030>032.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ055-056.

&&

04/23
Hazardous weather outlook, Jul 9, 11:50 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT WED JUL 9 2008

NMZ022>025-030>032-TXZ055-056-101800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1150 AM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN NUMEROUS RAIN
SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL WITH FLOODING POSSIBLE. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. ROADWAYS AND LOW LYING
AREAS MAY BECOME FULL OF WATER. DRAINAGES AND ARROYOS MAY BE FULL
WITH FAST MOVING WATER FROM RAIN RUNOFF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOIST CONDITIONS WILL CONTINUE ON THURSDAY WITH AREAS WEST OF THE
RIO GRANDE SEEING THE BEST CHANCE FOR HEAVY RAINFALL. SATURATED
CONDITIONS FROM PREVIOUS RAINFALL WILL RESULT IN EXCESSIVE RUNOFF
FROM SOME STORMS. RAIN CHANCES WILL LESSEN SOMEWHAT ON FRIDAY AND
THE WEEKEND AS HIGH PRESSURE BEGINS TO REBUILD OVER THE REGION.
STILL...HEAVY RAINFALL WILL BE POSSIBLE FROM SOME STORMS THROUGH
THE WEEKEND. HIGH PRESSURE WILL BE IN PLACE FOR THE FIRST PART OF
NEXT WEEK WITH ISOLATED CHANCES FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:45 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 10, 12:04 AM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Luna, Sierra3 hr
Jul 10, 1:26 AM MDTFlash Flood WatchEPZ20 hr
Jul 10, 3:49 AM MDTFlash Flood WarningEPZLuna5 hr
Jul 10, 5:24 AM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 10, 5:45 AM MDTFlash Flood WarningEPZDoña Ana, Luna, Sierra3 hr
Jul 10, 6:21 AM MDTFlash Flood WarningEPZDoña Ana, Otero, Sierra4 hr
Jul 10, 8:51 AM MDTFlash Flood WarningEPZDoña Ana, Grant, Luna, Sierra3 hr
Jul 10, 11:48 AM MDTFlash Flood WarningEPZGrant, Luna, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.